Virginia, 2009

Flash Flooding and Hail in Virginia, June 4 to 5, 2009

June 4 to 5, 2009 · NWS RNK · 11 events in 7 counties and zones

A stalled surface front on June 4th near the North Carolina-Virginia border became the focus for heavy rainfall and embedded thunderstorms. Several severe storms developed along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stalled surface front on June 4th near the North Carolina-Virginia border became the focus for heavy rainfall and embedded thunderstorms. Several severe storms developed along the boundary. These storms produced some high winds and penny-sized hail along with the heavy rain. Precipitation was heaviest over the southeast portion of the forecast area with a widespread 2 to 4 inches of rain over southern Pittsylvania and much of Halifax counties. Another 2 to 3.5 inches fell across parts of Patrick, Henry and Franklin counties. A number of roads were closed due to flooding although there was no serious damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 11:49 AM EST, 46 minutes earlier.

Area forecast discussion, Jun 4, 11:49 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT THU JUN 4 2009

.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY SOUTH INTO THE REGION THIS AFTERNOON
AND WILL STALL NEAR THE VIRGINIA/NORTH CAROLINA BORDER TONIGHT.
LOW PRESSURE WILL MOVE ALONG THE FRONT AND THROUGH THE MID
ATLANTIC AREA TONIGHT AND FRIDAY...SLOWLY PULLING THE FRONT SOUTH
AND EAST BY FRIDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD OVER THE
AREA SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
RAISED HIGH TEMPERATURES A FEW DEGREES ALONG SFC OBS TRENDS AND
MODELS.

FLOOD WATCH REMAIN IN EFFECT THROUGH FRIDAY MORNING. THIS MORNINGS
RNK 12Z SOUNDING DISPLAYED PLENTY OF MOISTURE UP TO 500 MB WITH A
PWAT AROUND 1.2 INCHES AND A SW FLOW. KFCX 88D SHOWED SCT
CONVECTION ACROSS THE NORTHWEST CORNER OF SCOPE. TEMPERATURES ARE
STARTING MILD THIS MORNING...BUT CLOUD COVER WILL HINDER RISE THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A
COLD FRONT SAGGING SLOWLY SOUTH THIS AFTERNOON. WILL MAKE A FEW
MINOR ADJUSTMENTS TO ISC GRIDS AND REVIEW 12Z MODELS AND WSR-88D
TRENDS FOR POSSIBLE ADJUSTMENTS TO FLOOD WATCH.

 PREVIOUS DISCUSSION

BY FRIDAY MORNING THE SURFACE AND 850 MB LOWS OVER THE LOWER
MISSISSIPPI VALLEY AND ALONG THE GULF COAST MERGE INTO ONE OVER
SOUTHWEST VIRGINIA. THEN BY SATURDAY MORNING THE LOW WILL BE OFF THE
NEW ENGLAND COAST WITH EVEN THE 850 BOUNDARY WELL SOUTHEAST OF THE
COUNTY WARNING AREA WITH THE SURFACE HIGH CENTERED OVER THE OHIO
VALLEY.

PRECIPITABLE WATER VALUES ALONG AND SOUTH OF THE FRONT REMAIN IN THE
1.0 TO 1.5 INCH RANGE. THIS MOIST AIRMASS DOES NOT MOVE OUT OF THE
FORECAST AREA UNTIL SATURDAY MORNING. BY THE END OF THE DAY THE
FRONT WILL BE ALONG THE VIRGINA/NORTH CAROLINA BORDER WITH THE MOST
UNSTABLE AIRMASS JUST TO THE SOUTH. ALL THE CLOUDS AND PRECIPITATION
WILL ALSO KEEP THE AIRMASS FROM DESTABILIZING. ELEVATED CONVECTION
IS POSSIBLE ANYWHERE THROUGHOUT THE AREA TODAY. BUFKIT IS SHOWING AN
ELEVATED CAPE STILL AROUND 900 J/KG THIS AFTERNOON. GIVEN THE VERY
MOIST AIRMASS AND THE GOOD SYNOPTIC SCALE LIFT THROUGH FRIDAY
MORNING...WILL BE EXTENDING AND EXPANDING AREA WHERE THERE IS A
THREAT OF FLOODING AND COVERING THE ENTIRE COUNTY WARNING AREA WITH
A FLOOD WATCH THROUGH NOON ON FRIDAY.

COOLEST TEMPERATURES TODAY WILL BE IN THE NORTHEAST PART OF THE
FORECAST AREA WHERE THE SURFACE PATTERN WILL RESEMBLE A WEAK WEDGE.
EVEN WITH THE FRONT COMING THROUGH...NO MAJOR CHANGE IN TEMPERATURES
BEHIND THE BOUNDARY. BIGGEST IMPACT WILL BE THE AMOUNT OF SUNSHINE
EACH DAY. WILL STAY CLOSE TO A BLEND OF MET/MAV GUIDANCE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
BY FRIDAY NIGHT...A STRONGER SFC LOW WILL BE EXITING THE
COAST...PULLING THE FRONT AND THE PRECIP SHIELD SOUTH AND EAST OF
THE CWA. NO CHANGES TO THE TIMING OF THE BACK EDGE OF THE
PRECIPITATION NEEDED AT THIS TIME.

WEAK HIGH PRESSURE MOVE SOUTHEAST ACROSS THE REGION ON SATURDAY
AS ANOTHER COLD FRONT APPROACHES FROM THE NORTH. MOISTURE SHOULD BE
LIMITED...KEPT A SLIGHT CHC OF SHOWERS AND TSTMS MAINLY IN FOR THE
MTNS. WITH MORE SUNSHINE SATURDAY...RAISED HIGHS TEMPERATURES
INTO THE MID 70S IN THE NORTHWEST TO THE MID 80S IN THE PIEDMONT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
ON SUNDAY...THE RIDGE OVER THE SOUTHERN U.S. BUILDS AS A STRONG
SHORT WAVE AND ASSOCIATED SFC LOW PRESSURE TRACKS NEWD ACROSS THE
MIDWEST. THIS PLACES OUR REGION INTO A WARM ADVECTION PATTERN.
THERE MAY BE SOME ISOLATED TO SCT CONVECTION WITH BEST CHANCE
ACROSS THE HIGHER TERRAIN. HIGH TEMPERATURES ON SUNDAY WILL BE
NEAR NORMAL...WITH READINGS FROM THE UPPER 70S IN THE WEST TO THE
MID 80S IN THE SOUTHEAST. FOLLOWED HPCGUIDE WITH POPS FOR SUNDAY.

FOR MONDAY...THE SFC FRONT ASSOCIATED WITH THE MIDWEST SYSTEM
TRACKING NEWD WILL APPROACH FROM THE NORTHWEST. BECAUSE OUR
FORECAST AREA WILL BE IN THE WARM SECTOR...THERE WILL BE A GOOD
CHC OF AFT/EVE TSTMS.

A COLD FRONT SWEEPS EAST ACROSS THE REGION TUESDAY AND TUESDAY
NIGHT. PLAYED HIGHS TUESDAY A LITTLE COOLER FROM THE MID 70S IN
SOUTHEAST WEST VIRGINIA TO THE MID 80S IN THE PIEDMONT. THE FRONTAL
BOUNDARY CONTINUES TO PUSH SOUTH ACROSS THE SOUTHEAST STATES ON
WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
FRONTAL BOUNDARY WILL DROP SOUTH ACROSS THE REGION TODAY.
MVFR/IFR CONDITIONS ARE POSSIBLE WITH CONVECTION AND LOW CLOUDS.
SHOWERS AND EMBEDDED THUNDERSTORMS WITH MVFR CEILINGS AND
VISIBILITIES WILL GRADUALLY BECOME MORE WIDESPREAD THROUGHOUT THE
DAY. THE BEST CHANCE FOR THUNDERSTORMS ARE IN THE SOUTHERN PART OF
THE FORECAST AREA...ALONG AND SOUTH OF THE BOUNDARY.

BUFKIT CONTINUES TO SHOW ELEVATED INSTABILITY EVEN AS FAR NORTH AS
LYNCHBURG BUT THE PROBABILITY IS NOT HIGH ENOUGH TO EVEN INCLUDE
THUNDER IN THE TAF FOR NOW.

NORTH OF THE BOUNDARY...CEILINGS WILL CONTINUE TO LOWER THIS
AFTERNOON AND TONIGHT. THE LOWER CEILINGS IN COMBINATION WITH
WIDESPREAD MODERATE RAIN TONIGHT WILL RESULT IN A PROLONGED PERIOD
OF IFR CONDITIONS AT ALL TAF SITES.

VFR WEATHER COMES BACK IN FRIDAY AFTERNOON AS LOW PRESSURE AND THE
FRONT MOVE OFFSHORE. HIGH PRESSURE BUILDING INTO THE OHIO VALLEY ON
SATURDAY WILL CONTINUE THE TRANQUIL WEATHER. MOISTURE SLOWLY
INCREASES EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH FRIDAY MORNING FOR VAZ007-009>020-022>024-
     032>035-043>047-058-059.
NC...FLOOD WATCH THROUGH FRIDAY MORNING FOR NCZ001>006-018>020.
WV...FLOOD WATCH THROUGH FRIDAY MORNING FOR WVZ042>045.

&&

SYNOPSIS...AMS/KK
NEAR TERM...AMS/KK
SHORT TERM...AMS/KK
LONG TERM...KK
AVIATION...AMS/KK
Hazardous weather outlook, Jun 4, 4:22 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 AM EDT THU JUN 4 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-050930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
522 AM EDT THU JUN 4 2009

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 4, 9:08 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 AM EDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     2 W DOBSON              36.39N 80.76W
06/03/2009                   SURRY              NC   DEPT OF HIGHWAYS

            TWO TREES DOWN ON W.R. GILLESBY ROAD

&&

SK
Local storm report, Jun 4, 9:33 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 AM EDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ROCKBRIDGE BATHS        37.90N 79.42W
06/03/2009                   ROCKBRIDGE         VA   DEPT OF HIGHWAYS

            LARGE TREE DOWN.

&&

SK
Local storm report, Jun 4, 9:34 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 AM EDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 W MEADOWS OF DAN      36.73N 80.43W
06/03/2009  M1.00 INCH       PATRICK            VA   POST OFFICE

&&

MARCC
Local storm report, Jun 4, 10:03 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 AM EDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 W BROWNSBURG          37.93N 79.34W
06/03/2009  E0.75 INCH       ROCKBRIDGE         VA   PUBLIC

            REPORTED BY PUBLIC ON HAYS CREEK ROAD JUST WEST OF
            BROWNSBURG. ALSO A LARGE LIMB DOWN, BUT MAY HAVE BEEN DUE
            TO LIGHTNING...THEY WERE NOT HOME WHEN IT CAME DOWN.

&&

SK
Special weather statement, Jun 4, 10:42 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 AM EDT THU JUN 4 2009

VAZ013-014-016-017-041645-
CARROLL VA-FLOYD VA-MONTGOMERY VA-PULASKI VA-
1142 AM EDT THU JUN 4 2009

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CARROLL...FLOYD...MONTGOMERY
AND PULASKI COUNTIES...

AT 1141 AM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 7 MILES
SOUTHWEST OF INDIAN VALLEY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL BE NEAR INDIAN VALLEY...AND WILLIS AROUND 1155 AM...
COPPER VALLEY...ALUM RIDGE...AND GRAYSONTOWN AROUND 1205 PM...
CHILDRESS AROUND 1215 PM...PILOT AROUND 1225 PM...CHRISTIANSBURG
AROUND 1230 PM AND TERRYS FORK AROUND 1235 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3686 8080 3687 8078 3689 8073 3691 8075
      3721 8035 3703 8014 3673 8067

EXPERIMENTAL

KK
Local storm report, Jun 4, 11:10 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             5 NNE FANCY GAP         36.73N 80.68W
06/03/2009  E0.75 INCH       CARROLL            VA   PUBLIC

&&

MARCC

The radar

The Roanoke radar (KFCX), 31 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 4, 12:35 PM EST
Where
Franklin County, 3 mi WSW of Rocky Mt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.983, -79.930

Two trees were blown down by thunderstorm winds.

Hail, Franklin

When
June 4, 1:01 PM EST
Where
Franklin County, 6 mi E of Rocky Mt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -79.771

Thunderstorm Wind, Franklin

When
June 4, 1:15 PM EST
Where
Franklin County, 1.05 mi NNE of Glade Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.993, -79.760

A boat was overturned and several trees brought down in the Gladehill area.

Hail, Pittsylvania

When
June 4, 1:45 PM EST
Where
Pittsylvania County, 2.41 mi NNW of Pittsville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.009, -79.494

Thunderstorm Wind, Pittsylvania

When
June 4, 2:25 PM EST
Where
Pittsylvania County, 2 mi NW of Gretna
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
36.971, -79.396

Several trees were blown down along Music St. in Gretna.

Flash Flood, Tazewell

When
June 4, 5:15 PM EST to 5:45 PM EST
Where
Tazewell County, 0.78 mi ESE of Richlands to 0.87 mi ESE of Richlands
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.094, -81.808

Rainfall of 2 to 2.5 inches in several hours caused more than six inches of water to flow across Front Street in the town of Richlands.

Flash Flood, Danville (C)

When
June 4, 5:20 PM EST to 5:50 PM EST
Where
Danville (C) County, 2.05 mi ENE of Danville to 2.03 mi ENE of Danville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.590, -79.385

Several inches of water was flowing across River St. in Danville.

Flash Flood, Wythe

When
June 4, 7:00 PM EST to 7:30 PM EST
Where
Wythe County, 1.1 mi E of Blacklick to 1.11 mi E of Blacklick
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
36.930, -81.230

Runoff from heavy rains caused Pine Run to flood portions of Gap of the Road and Swallow Hollow Road west of Wytheville. A camper trailer was carried a small distance in a creek hollow.

Flash Flood, Wythe

When
June 4, 7:05 PM EST to 7:35 PM EST
Where
Wythe County, 1.86 mi WNW of Rural Retreat to 1.91 mi WNW of Rural Retreat
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.905, -81.303

Route 11 flooded in several locations west of Rural Retreat and the intersection of Highway 90 and Route 11 was under deep water.

Flash Flood, Halifax

When
June 4, 7:30 PM EST to June 5, 8:30 PM EST
Where
Halifax County, 3.02 mi ENE of Mayo to 3.08 mi ENE of Mayo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.594, -78.835

Route 602 near Shady Grove was closed at Bluewing Creek due to water flowing over the road.

Flash Flood, Giles

When
June 5, 12:00 AM EST to 12:30 AM EST
Where
Giles County, 0.7 mi SSE of White Gate to 0.86 mi SE of White Gate
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.191, -80.845

Route 42 closed by flooding near White Gate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183381, 183383, 183387, 183397, 183398, 183427, 183411, 183450, 183457, 183472, 183522.